What is amantadine poisoning?

Amantadine poisoning is an acute condition caused by an overdose of amantadine, a drug used to treat some viruses, especially the flu, along with Parkinson's disease. This condition attracted widespread popular attention in 2008, when it was featured on the television series House . While there is no treatment for amantadine poisoning, there are some supportive therapies that can be used to make the patient more comfortable, and sometimes the effects can be reversed if the condition is caught early enough.

This medication is an anticholinergic, which means that it interferes with acetylcholine, a neurotransmitter that plays a critical role in the central nervous system. How amantadine works against viruses and Parkinson's disease is not fully understood, but it has been shown to be effective. Even at the recommended dose, amantadine does come with some dangerous side effects, including suicidal behavior and a variety of central nervous system problems like anxiety, tremors, and blurred vision. It is also dangerous to withdraw amantadine quickly: patients must stop taking the drug.

If someone takes too much amantadine, they can get amantadine poisoning, characterized by cardiac arrhythmia, shortness of breath, and pulmonary edema, in which the lungs fill with fluid. The drug also overloads the liver and kidneys, which can lead to urine retention. In the case of a single overdose, accidental or not, stomach pumping can sometimes prevent the convulsions and eventual coma associated with amantadine poisoning, but when a patient has overdosed for a prolonged period, the condition can be much worse. more difficult to treat.

Supportive therapies include the use of a ventilator to help the patient breathe and the administration of fluids through intravenous needles. Physostigmine, a drug used to treat a variety of anticholinergic overdoses, can also sometimes help amantadine poisoning. In the case of the famous episode of House the patient was doomed because her kidneys had already failed before the onset of amantadine poisoning, but amantadine poisoning is not always necessarily fatal.

Prevention of amantadine poisoning involves taking only the recommended dose and providing the prescribing physician with a list of medications in use, along with medical issues. The use of amantadine is contraindicated in people with liver and kidney problems or a history of seizures, and mixing certain medications with amantadine can be a very bad idea. When seeking medical treatment for any condition, including suspected amantadine poisoning, being able to provide medical personnel with a list of medications in use and their dosages can be critical.

Go up